The University of Liverpool’s Professor Tom Solomon is a co-author of the research paper discussing the rare cases of blood clots in the brain and low platelets seen in some patients after vaccination. The authors stress the importance of rapidly identifying the syndrome, vaccine-induced thrombosis and thrombocytopenia (VITT), and the importance of following a particular treatment approach that is very different from the standard approach to thrombosis.
In the paper, the researchers report on the cases of 23 patients, who all presented with thrombosis and thrombocytopenia after receiving the AstraZeneca vaccine. No patients had underlying conditions which would predispose them to blood clots. Tests confirmed the presence of the PF4 antibody (platelet factor 4) in almost all cases (21 out o 23). These antibodies are usually triggered in rare instances by the blood-thinning drug heparin, a syndrome known as heparin-indued thrombocytopenia (HIT). But the patients reported in this study did not receive heparin. Professor Tom Solomon commented “Although it is a very rare side effect, this issue of clots in the brain and elsewhere combined with blood abnormalities following COVID-19 immunization is extremely important. It is critical we understand the disease mechanisms so we can provide the best treatment for patients.” Thanks to the University of Liverpool and its researchers. This is a very scary topic and has caused concern among those of us not yet vaccinated. Stay well, mask up and stay tuned!